Hypoglycemia, also called low blood sugar, occurs when your blood glucose (blood sugar) level drops too low to provide enough energy for your body's activities. In adults or children older than 10 years, hypoglycemia is uncommon except as a side effect of diabetes treatment, but it can result from other medications or diseases, hormone or enzyme deficiencies, or tumors.
Glucose, a form of sugar, is an important fuel for your body. Carbohydrates are the main dietary sources of glucose. Rice, potatoes, bread, tortillas, cereal, milk, fruit, and sweets are all carbohydrate-rich foods.
After a meal, glucose molecules are absorbed into your bloodstream and carried to the cells, where they are used for energy. Insulin, a hormone produced by your pancreas, helps glucose enter cells. If you take in more glucose than your body needs at the time, your body stores the extra glucose in your liver and muscles in a form called glycogen. Your body can use the stored glucose whenever it is needed for energy between meals. Extra glucose can also be converted to fat and stored in fat cells.
When blood glucose begins to fall, glucagon, another hormone produced by the pancreas, signals the liver to break down glycogen and release glucose, causing blood glucose levels to rise toward a normal level. If you have diabetes, this glucagon response to hypoglycemia may be impaired, making it harder for your glucose levels to return to the normal range.
Hypoglycemia from Diabetes
Symptoms of hypoglycemia include
- nervousness and shakiness
- dizziness or light-headedness
- difficulty speaking
- feeling anxious or weak
Hypoglycemia can also happen while you are sleeping. You might
- cry out or have nightmares
- find that your pajamas or sheets are damp from perspiration
- feel tired, irritable, or confused when you wake up
Two types of hypoglycemia can occur in people who do not have diabetes: reactive (postprandial, or after meals) and fasting (postabsorptive). Reactive hypoglycemia is not usually related to any underlying disease; fasting hypoglycemia often is.
Symptoms of both types resemble the symptoms that people with diabetes and hypoglycemia experience: hunger, nervousness, perspiration, shakiness, dizziness, light-headedness, sleepiness, confusion, difficulty speaking, and feeling anxious or weak.
If you are diagnosed with hypoglycemia, your doctor will try to find the cause by using laboratory tests to measure blood glucose, insulin, and other chemicals that play a part in the body's use of energy.
In reactive hypoglycemia, symptoms appear within 4 hours after you eat a meal.
To diagnose reactive hypoglycemia, your doctor may
- ask you about signs and symptoms
- test your blood glucose while you are having symptoms (The doctor will take a blood sample from your arm and send it to a laboratory for analysis. A personal blood glucose monitor cannot be used to diagnose reactive hypoglycemia.)
- check to see whether your symptoms ease after your blood glucose returns to 70 or above (after eating or drinking)
A blood glucose level of less than 70 mg/dL at the time of symptoms and relief after eating will confirm the diagnosis.
The oral glucose tolerance test is no longer used to diagnose hypoglycemia; experts now know that the test can actually trigger hypoglycemic symptoms.
Fasting hypoglycemia is diagnosed from a blood sample that shows a blood glucose level of less than 50 mg/dL after an overnight fast, between meals, or after exercise.
Hypoglycemia from Diabetes
If you think your blood glucose is too low, use a blood glucose meter to check your level. If it is 70 mg/dL or below, have one of these "quick fix" foods right away to raise your blood glucose:
- 2 or 3 glucose tablets
- 1/2 cup (4 ounces) of any fruit juice
- 1/2 cup (4 ounces) of a regular (not diet) soft drink
- 1 cup (8 ounces) of milk
- 5 or 6 pieces of hard candy
- 1 or 2 teaspoons of sugar or honey
After 15 minutes, check your blood glucose again to make sure that it is no longer too low. If it is still too low, have another serving. Repeat these steps until your blood glucose is at least 70. Then, if it will be an hour or more before your next meal, have a snack.
If you take insulin or a diabetes medication that can cause hypoglycemia, always carry one of the quick-fix foods with you. Wearing a medical identification bracelet or necklace is also a good idea.
Exercise can also cause hypoglycemia. Check your blood glucose before you exercise.
Severe hypoglycemia can cause you to lose consciousness. In these extreme cases when you lose consciousness and cannot eat, glucagon can be injected to quickly raise your blood glucose level. Ask your health care provider if having a glucagon kit at home and at work is appropriate for you. This is particularly important if you have type 1 diabetes. Your family, friends, and co-workers will need to be taught how to give you a glucagon injection in an emergency.
Prevention of hypoglycemia while you are driving a vehicle is especially important. Checking blood glucose frequently and snacking as needed to keep your blood glucose above 70 mg/dL will help prevent accidents.
To relieve reactive hypoglycemia, some health professionals recommend taking the following steps:
- eat small meals and snacks about every 3 hours
- exercise regularly
- eat a variety of foods, including meat, poultry, fish, or nonmeat sources of protein; starchy foods such as whole-grain bread, rice, and potatoes; fruits; vegetables; and dairy products
- choose high-fiber foods
- avoid or limit foods high in sugar, especially on an empty stomach
Your doctor can refer you to a registered dietitian for personalized meal planning advice. Although some health professionals recommend a diet high in protein and low in carbohydrates, studies have not proven the effectiveness of this kind of diet for reactive hypoglycemia.
Medications, including some used to treat diabetes, are the most common cause of hypoglycemia. Other medications that can cause hypoglycemia include
- salicylates, including aspirin, when taken in large doses
- sulfa medicines, which are used to treat infections
- pentamidine, which treats a very serious kind of pneumonia
- quinine, which is used to treat malaria
If using any of these medications causes your blood glucose to drop, your doctor may advise you to stop using the drug or change the dosage.
Prevention / Risk Factors
Hypoglycemia from Diabetes
In people taking certain blood-glucose lowering medications, blood glucose can fall too low for a number of reasons:
- meals or snacks that are too small, delayed, or skipped
- excessive doses of insulin or some diabetes medications, including sulfonylureas and meglitinides (Alpha-glucosidase inhibitors, biguanides, and thiazolidinediones alone should not cause hypoglycemia but can when used with other diabetes medicines.)
- increased activity or exercise
- excessive drinking of alcohol
The causes of most cases of reactive hypoglycemia are still open to debate. Some researchers suggest that certain people may be more sensitive to the body's normal release of the hormone epinephrine, which causes many of the symptoms of hypoglycemia. Others believe that deficiencies in glucagon secretion might lead to hypoglycemia.
A few causes of reactive hypoglycemia are certain, but they are uncommon. Gastric (stomach) surgery, for instance, can cause hypoglycemia because of the rapid passage of food into the small intestine. Also, rare enzyme deficiencies diagnosed early in life, such as hereditary fructose intolerance, may cause reactive hypoglycemia.
Causes include certain medications, alcohol, critical illnesses, hormonal deficiencies, some kinds of tumors, and certain conditions occurring in infancy and childhood.